MAUDE Adverse Event Report: SMITHS MEDICAL ASD, INC. PORTEX CUFFED FLEX D.I.C TRACHEOSTOMY TUBE; TUBE, TRACHEAL (W/WO CONNECTOR)

SMITHS MEDICAL ASD, INC. PORTEX CUFFED FLEX D.I.C TRACHEOSTOMY TUBE; TUBE, TRACHEAL (W/WO CONNECTOR)
Model Number 505080
Medical Device Problem Codes Contamination (1120); Residue After Decontamination (2325)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/01/2019
Type of Reportable Event Malfunction
Event or Problem Description
Information was received that a smiths medical portex cuffed flex d.I.C tracheostomy tube pilot balloon was black on the inside and slightly went up the tube.The issue was discovered upon cleaning.It was also reported the patient was still using the device until a routine tracheostomy change out was performed.There were no adverse patient effects.
 
Additional Manufacturer Narrative
Evaluation results: one portex tracheostomy tube was returned for investigation in used condition.Visual inspection revealed a dark discoloration of the inflation balloon extending approximately 2 inches into the inflation line.The customer reported product problem was therefore confirmed.A leak test determined that there was no leakage.To allow further inspection of the discolored pilot balloon, the balloon was cut opened to inspect the inside surface.The intent was to determine if the discoloration was the result of an introduced substance that was loose inside the balloon, or if it was a characteristic of the material itself.The discoloration was determined to be characteristic of the material itself.No loose substance was present on the inside of the pilot balloon.It appeared that the material of the pilot balloon and the inflation line changed coloration from an unknown cause.As an attempt to replicate the issue, a portion of the inflation line, without discoloration, was removed (cut away) and was placed in a vessel containing chlorine bleach.The sample was submerged in the bleach overnight.When the sample was inspected, it showed signs of discoloration at each end that was very similar to that of the inflation balloon of the returned sample.Because the customer stated (within the attached correspondence) that the discoloration was not evident until after the trach tube had been used on the patient, this may suggest that the cause for the discoloration may have originated from, or perhaps was a reaction to an introduced substance (i.E., cleaning solutions or a residual solution from a syringe used for inflation).While the discoloration was observed on the returned sample, the cause for this discoloration could not be determined with any certainty.The device history record was reviewed and showed that this device met all manufacturing specification for product released for distribution.No issues were identified that would have impacted this event.

Brand Name
PORTEX CUFFED FLEX D.I.C TRACHEOSTOMY TUBE
Common Device Name
TUBE, TRACHEAL (W/WO CONNECTOR)
Manufacturer (Section D)
SMITHS MEDICAL ASD, INC.
6000 nathan lane north
minneapolis MN 55442
MDR Report Key8822325
Report Number3012307300-2019-02851
Device Sequence Number19676392
Product Code BTR
UDI-Device Identifier10351688021007
UDI-Public10351688021007
Combination Product (Y/N)N
Initial Reporter StateKY
Initial Reporter CountryUS
PMA/510(K) Number
K934465
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Expiration Date05/31/2022
Device Model Number505080
Device Catalogue Number505080
Device Lot Number3495441
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/16/2019
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/27/2019
Supplement Date Received by Manufacturer09/16/2019
Initial Report FDA Received Date07/24/2019
Supplement Report FDA Received Date01/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SMITHS MEDICAL PORTEX TRACHEOSTOMY TUBE; SMITHS MEDICAL PORTEX TRACHEOSTOMY TUBE